Texas, 2010

Hail and Damaging Wind in Texas, May 12 to 13, 2010

May 12 to 13, 2010 · NWS MAF · 11 events in 7 counties and zones

A strong upper level low progressed over the Rocky Mountains as an upper level disturbance moved over west Texas. Plentiful moisture was present east of a dryline, which slowly moved eastward throughout the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level low progressed over the Rocky Mountains as an upper level disturbance moved over west Texas. Plentiful moisture was present east of a dryline, which slowly moved eastward throughout the afternoon. Thunderstorms develop along this dryline across portions of the Texas Permian Basin and the Low Rolling Plains Wednesday evening into early Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 8:34 PM CST, 41 minutes earlier.

Area forecast discussion, May 12, 8:34 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT WED MAY 12 2010

.UPDATE...
UPDATE TO INCREASE POPS FURTHER WEST AND LOWER OVERNIGHT LOWS A
LITTLE. ALSO WILL ALLOW THE RED FLAG WARNING TO EXPIRE.

&&

.DISCUSSION...
A LARGE UPPER TROUGH CONTINUED TO EJECT EAST/NORTHEASTWARD ACROSS
THE CENTRAL/SOUTHERN ROCKIES THIS EVENING.  MEANWHILE...A DRYLINE
THAT SURGED WEST AND NORTHWESTWARD THROUGH THE PERMIAN BASIN HALTED
ACROSS THE NORTHERN PERMIAN BASIN AND UPPER TRANS PECOS...AND WAS
NOW BEGINNING TO PUSH EAST.  A MOIST UNSTABLE AIRMASS WAS ALONG AND
EAST OF THE DRYLINE WITH SBCAPES OF 2000-3000 J/KG...WHILE 0 TO 6 KM
BULK SHEAR WAS 45 TO 55KT.  THE INCREASE IN LOW LEVEL CONVERGENCE
ALONG THE NOW EASTBOUND DRYLINE WAS RESULTING IN THE DEVELOPMENT OF
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE DURING THE NEXT
SEVERAL HOURS.  THINK ADDITIONAL STORMS WILL DEVELOP OVER THE
PERMIAN BASIN AS THE DRYLINE PROGRESSES EASTWARD OVERNIGHT.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

FURTHER NORTH...SURFACE PRESSURE RISES WERE INCREASING OVER
SOUTHEAST COLORADO AND THE TEXAS AND OKLAHOMA PANHANDLES BEHIND A
COLD FRONT.  THINK THE FRONT WILL RUSH SOUTH OVERNIGHT...PRETTY MUCH
IN LINE WITH THE LATEST NAM.  TWEAKED LOW TEMPERATURES DOWNWARD A
LITTLE...MAINLY OVER THE NORTH.

&&

.FIRE WEATHER...
ALTHOUGH ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST IN
THE GUADALUPE MOUNTAINS FOR ANOTHER HOUR OR SO...WINDS WILL BEGIN TO
DIMINISH THERE TOO AND ALLEVIATED FIRE WEATHER CONDITIONS.
THEREFORE...WILL ALLOW THE RED FLAG WARNING TO EXPIRE.  A COLD FRONT
WILL MOVE SOUTH TO THE PECOS RIVER OVERNIGHT...WITH POOR RECOVERY
ALONG AND AHEAD OF IT...AND GOOD TO EXCELLENT RECOVERY BEHIND IT.

VERY LOW MINIMUM AFTERNOON RH/S ARE AGAIN EXPECTED ALONG AND WEST OF
THE PECOS RIVER THURSDAY AFTERNOON...HOWEVER WIND SPEEDS WILL NOT BE
AS STRONG AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              52  74  54  69  /  40  20  50  50
CARLSBAD NM                44  81  55  74  /   0  10  40  40
DRYDEN TX                  61  92  68  86  /  20  20  40  40
FORT STOCKTON TX           57  89  61  79  /  20  10  40  50
GUADALUPE PASS TX          52  75  51  70  /   0  10  30  30
HOBBS NM                   44  77  54  69  /  10  10  50  50
MARFA TX                   42  83  50  81  /   0  10  30  30
MIDLAND INTL AIRPORT TX    50  78  56  71  /  30  20  50  50
ODESSA TX                  51  79  57  71  /  30  20  50  50
WINK TX                    49  86  60  77  /  10  10  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, May 12, 8:25 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT WED MAY 12 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
925 PM CDT WED MAY 12 2010 /825 PM MDT WED MAY 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE PERMIAN BASIN EAST
OF A SEMINOLE...KERMIT...FORT STOCKTON LINE. A FEW OF THE STORMS COULD
BE SEVERE ACROSS THE PERMIAN BASIN EAST OF A SEMINOLE...KERMIT...
AND IRAAN LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE THREAT. OTHER STORMS ACROSS THE PERMIAN BASIN WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. THE MAIN
CONCERNS WITH THESE STORMS WILL BE HEAVY RAIN AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PERMIAN BASIN
THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 7:22 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT WED MAY 12 2010

TXZ046-130145-
DAWSON-
822 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING DAWSON COUNTY UNTIL 845 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF INTENSIFYING THUNDERSTORMS THAT WERE LOCATED
FROM NEAR PATRICIA...TO NEAR LAMESA...TO JUST SOUTH OF
ODONNELL...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN DAWSON COUNTY...INCLUDING THE CITY OF LAMESA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 8:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT WED MAY 12 2010

TXZ050-060-061-130300-
ANDREWS-WINKLER-ECTOR-
916 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR A LINE OF STRONG THUNDERSTORMS
AFFECTING ANDREWS...ECTOR...AND EASTERN WINKLER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
INTENSIFYING FROM NEAR NOTREES...TO 7 MILES NORTHWEST OF
GOLDSMITH...5 MILES SOUTHEAST OF ANDREWS...MOVING NORTHEAST AT 30
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN SOUTHEASTERN ANDREWS...NORTHWESTERN ECTOR...AND EASTERN
WINKLER COUNTIES...INCLUDING THOSE NEAR ANDREWS...GOLDSMITH AND
NOTREES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 8:21 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT WED MAY 12 2010

TXZ050-060-061-130300-
ANDREWS-WINKLER-ECTOR-
921 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR A LINE OF STRONG THUNDERSTORMS
AFFECTING ANDREWS...ECTOR...AND EASTERN WINKLER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF THUNDERSTORMS INTENSIFYING FROM NEAR
NOTREES...TO 7 MILES NORTHWEST OF GOLDSMITH...TO 5 MILES SOUTHEAST
OF ANDREWS...MOVING NORTHEAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN.

PEOPLE IN SOUTHEASTERN ANDREWS...NORTHWESTERN ECTOR...AND EASTERN
WINKLER COUNTIES...INCLUDING THOSE NEAR ANDREWS...GOLDSMITH AND
NOTREES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

&&
Special weather statement, May 12, 8:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT WED MAY 12 2010

TXZ045-046-050-051-130315-
GAINES-ANDREWS-DAWSON-MARTIN-
944 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON AND NORTHWESTERN MARTIN
COUNTIES UNTIL 1015 PM CDT...

A THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS
WAS LOCATED 10 MILES SOUTHWEST OF PATRICIA AT 943 PM CDT...MOVING
NORTHEAST AT 35 MPH.
Special weather statement, May 12, 8:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT WED MAY 12 2010

TXZ068-075-130330-
CRANE-PECOS-
946 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CRANE AND NORTH CENTRAL PECOS COUNTIES UNTIL 1030 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF IMPERIAL AT
945 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH.

PEOPLE IN CRANE AND NORTH CENTRAL PECOS...INCLUDING THOSE NEAR
IMPERIAL AND CRANE SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
May 12, 9:15 PM CST to 9:30 PM CST
Where
Ector County, Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -102.370

Hail, Dawson

When
May 12, 9:25 PM CST to 9:30 PM CST
Where
Dawson County, 0.69 mi N of Patricia
Measured
1.75 in hail
Reported by
Public
Coordinates
32.560, -102.020

Hail, Midland

When
May 12, 9:45 PM CST to 10:00 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.000, -102.080

Hail, Upton

When
May 12, 10:00 PM CST to 10:15 PM CST
Where
Upton County, 0.59 mi E of Mc Camey
Measured
1.75 in hail
Reported by
Public
Coordinates
31.130, -102.220

Hail, Midland

When
May 12, 10:13 PM CST to 10:18 PM CST
Where
Midland County, 2.38 mi NNE of Greenwood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.030, -101.900

Hail, Howard

When
May 12, 10:30 PM CST to 10:45 PM CST
Where
Howard County, 1.36 mi WNW of Knott
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -101.670

Thunderstorm Wind, Glasscock

When
May 12, 10:40 PM CST to 10:45 PM CST
Where
Glasscock County, 5 mi SW of St Lawrence
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.619, -101.560

Damage was not reported with this wind gust.

Hail, Upton

When
May 12, 11:20 PM CST to 11:25 PM CST
Where
Upton County, 8.27 mi W of Rankin Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.230, -102.090

Hail, Upton

When
May 12, 11:25 PM CST to 11:30 PM CST
Where
Upton County, 0.59 mi E of Rankin Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.230, -101.940

Hail, Upton

When
May 13, 12:26 AM CST to 12:30 AM CST
Where
Upton County, 0.59 mi E of Rankin Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.230, -101.940

Hail, Pecos

When
May 13, 8:12 PM CST to 8:17 PM CST
Where
Pecos County, 1.37 mi WNW of Ft Stockton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.890, -102.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231392, 231393, 231394, 231395, 231396, 231397, 231403, 231398, 231399, 231401, 231400.